Download this article
 Download this article For screen
For printing
Recent Issues

Volume 18
Issue 7, 1221–1401
Issue 6, 1039–1219
Issue 5, 847–1038
Issue 4, 631–846
Issue 3, 409–629
Issue 2, 209–408
Issue 1, 1–208

Volume 17, 12 issues

Volume 16, 10 issues

Volume 15, 10 issues

Volume 14, 10 issues

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author index
To appear
Other MSP journals
Isotriviality, integral points, and primitive primes in orbits in characteristic $p$

Alexander Carney, Wade Hindes and Thomas J. Tucker

Vol. 17 (2023), No. 9, 1573–1594
DOI: 10.2140/ant.2023.17.1573

We prove a characteristic p version of a theorem of Silverman on integral points in orbits over number fields and establish a primitive prime divisor theorem for polynomials in this setting. In characteristic p, the Thue–Siegel–Dyson–Roth theorem is false, so the proof requires new techniques from those used by Silverman. The problem is largely that isotriviality can arise in subtle ways, and we define and compare three different definitions of isotriviality for maps, sets, and curves. Using results of Favre and Rivera-Letelier on the structure of Julia sets, we prove that if φ is a nonisotrivial rational function and β is not exceptional for φ, then φn(β) is a nonisotrivial set for all sufficiently large n; we then apply diophantine results of Voloch and Wang that apply for all nonisotrivial sets. When φ is a polynomial, we use the nonisotriviality of φn(β) for large n along with a partial converse to a result of Grothendieck in descent theory to deduce the nonisotriviality of the curve y = φn(x) β for large n and small primes p whenever β is not postcritical; this enables us to prove stronger results on Zsigmondy sets. We provide some applications of these results, including a finite index theorem for arboreal representations coming from quadratic polynomials over function fields of odd characteristic.

arithmetic dynamics, integral points, arboreal representations, Zsigmondy sets
Mathematical Subject Classification
Primary: 37P15
Secondary: 11G50, 11R32, 14G25, 37P05, 37P30
Received: 31 December 2021
Revised: 2 September 2022
Accepted: 4 October 2022
Published: 9 September 2023
Alexander Carney
Department of Mathematics
University of Rochester
Rochester, NY
United States
Wade Hindes
Department of Mathematics
Texas State University
San Marcos, TX
United States
Thomas J. Tucker
Department of Mathematics
University of Rochester
Rochester, NY
United States

Open Access made possible by participating institutions via Subscribe to Open.